Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Omaha, NE

May 8, 2002Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2002, 5:31 PM CDT for Page County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2002, 5:31 PM CDT (22:31 UTC)
Expired
May 8, 2002, 6:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Page County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 082231
SVROMA
IAC145-082300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
530 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 600 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES SOUTH OF COIN...OR
  ABOUT 36 MILES NORTHEAST OF FALLS CITY...MOVING NORTHEAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED...
  COLLEGE SPRINGS...SHAMBAUGH...YORKTOWN
  CLARINDA...HEPBURN

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT.  REMEMBER...SEVERE 
THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES.

LAT...LON 4077 9529 4058 9524 4059 9493 4091 9495

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:05 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 8, 4:05 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CDT WED MAY 8 2002

DUE TO PROBLEMS WITH GRIDDED FCST...PLEASE REFER TO PREVIOUS
DISCUSSION.

SMITH
...
300 AM CDT WED MAY 8 2002

TEMPERATURES AND PRECIP CHANCES MAIN CHALLENGE TODAY WITH SHARP
GRADIENTS IN PLACE ACROSS FORECAST AREA.

06Z SURFACE ANALYSIS SHOWED SEVERAL BOUNDRIES OVER THE REGION WITH
AREAS OF LOW PRESSURE ALONG COLD FRONT FROM NORTH CENTRAL KANSAS
INTO SERN COLORADO.  CWA WAS BETWEEN CONVECTIVE CLUSTERS WITH
NORTHERN COMPLEX ACROSS SOUTHERN MINNESOTA AND SOUTHERN COMPLEX
FROM EASTERN KANSAS INTO SOUTHERN MISSOURI. KANSAS/MISSOURI
CONVECTION HAD SET UP A BOUNDRY FROM KS/OK BORDER INTO NORTHERN AR
WITH IR LOOP SHOWING A GENERAL EASTWARD MOVEMENT OF KANSAS
CONVECTION.  SOME CLEARING ON BACKSIDE OF CIRRUS SHIELD OVER ERN
NEBRASKA AT 07Z.

MAIN QUESTION FOR TODAY IS HOW MUCH HEATING WILL TAKE PLACE
AHEAD OF STRONG COLD FRONT WHICH ALL MODELS MOVE ACROSS THE CWA
DURING THE DAY.  WILL KEEP BEST POPS IN SERN AREAS MAINLY FOR THE
AFTERNOON WITH LOW POPS IN THE NERN CWA AS COLD AVECTION ALREADY
IN PLACE THERE BY 18Z.  FAR SERN CORNER OF NE MAY SEE SOME LINGERING
CONVECTION EARLY THIS EVENING BUT SHOULD MOVE OFF QUICKLY AS
STRONG DRYING MOVES IN BEHIND THE FRONT.

PRETTY MUCH KEPT FORECAST AS IS FOR THURSDAY AND FRIDAY BUT
LOWERED HIGH TEMPS IN THE SAT-MON PERIOD AS LATEST AVN SHOWS MUCH
COOLER CONDITIONS DURING THAT TIME WITH ECMWF ALSO SHOWING
SIMILAR TREND.

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL
DAVE THEOPHILUS AT 402-359-5166.

.OMA...NONE.
FOBERT

In the hours before

Special weather statement, May 8, 1:00 PM CDT, 4 hours 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-082300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
100 PM CDT WED MAY 8 2002

STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON IN EXTREME
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

A VIGOROUS COLD FRONT WILL BE MOVING SOUTHEAST ACROSS THE AREA
LATER THIS AFTERNOON AND TONIGHT.  ABUNDANT LOW LEVEL MOISTURE
WILL BE LIFTED ALONG THIS COLD FRONT AND HELP PRODUCE SOME STRONG
AND SEVERE THUNDERSTORMS.  THE PRIMARY THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH
Special weather statement, May 8, 4:35 PM CDT, 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT WED MAY 8 2002

STORM SPOTTER ACTIVATION IS POSSIBLE UNTIL AROUND 700 PM CDT THIS
EVENING IN EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS
AREA IS MAINLY ALONG AND EAST OF A LINE FROM AVOCA AND SIDNEY
IOWA TO DUBOIS NEBRASKA.

A VIGOROUS COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THIS
AREA
INTO EARLY EVENING. THIS FRONT WILL INTERACT WITH A MOIST AND
UNSTABLE AIR MASS TO PRODUCE THE RISK OF THUNDERSTORMS. A FEW OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN RISK.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.